Heparin-Induced Thrombocytopenia

April 1, 2005

A 69-year-old woman was hospitalized with fever, chills, and nausea. Three weeks earlier, she had received a 2-week course of oral levofloxacin for pneumonia, which resolved. Her history included rheumatic heart disease; diabetes mellitus; depression; a hysterectomy; 2 mitral commissurotomies; nonrepairable mitral valve regurgitation, for which she received a St Jude Medical bileaflet valve; a left-sided cerebrovascular accident; and paroxysmal atrial fibrillation. Her medications included verapamil, furosemide, metoprolol, potassium chloride, metformin, nortriptyline, and warfarin. She denied tobacco and alcohol use.

A 69-year-old woman was hospitalized with fever, chills, and nausea. Three weeks earlier, she had received a 2-week course of oral levofloxacin for pneumonia, which resolved. Her history included rheumatic heart disease; diabetes mellitus; depression; a hysterectomy; 2 mitral commissurotomies; nonrepairable mitral valve regurgitation, for which she received a St Jude Medical bileaflet valve; a left-sided cerebrovascular accident; and paroxysmal atrial fibrillation. Her medications included verapamil, furosemide, metoprolol, potassium chloride, metformin, nortriptyline, and warfarin. She denied tobacco and alcohol use.

The patient's temperature was 39.4°C (103°F); heart rate, 112 beats per minute with regular rhythm; respiration rate, 18 breaths per minute; and blood pressure, 140/80 mm Hg. Her face was flushed, and her skin was diaphoretic. Crackles were audible at both lung bases, approximately midway up on the right and at the base on the left. The first heart sound was prosthetic, and the second heart sound was physiologically split; there were no murmurs. The dorsal pedal, posterior tibial, popliteal, and femoral pulses were 2+ bilaterally. There was no pedal edema.

Hematocrit was 33.9%; white blood cell count, 24,900/µL, with 89% neutrophils, 4% lymphocytes, 6% monocytes, 0.5% eosinophils, and 0.5% basophils; platelet count, 271,000/µL; prothrombin time, 18.9 seconds; and international normalized ratio (INR), 1.86. Sodium level was 131 mEq/L; serum glucose, 223 mg/dL; serum creatinine, 1.5 mg/dL; and direct bilirubin, 0.3 mg/dL. All other blood chemistry findings were normal. An ECG revealed normal sinus rhythm, left atrial enlargement, and left anterior fascicular block. Results of blood cultures from 3 different sites were negative for organisms.

Urine culture results revealed Staphylococcus hominis. A chest radiograph showed cardiomegaly with a right basilar infiltrate (A). Ceftriaxone and azithromycin were started to treat the pneumonia and the urinary tract infection. Because of the patient's subtherapeutic INR, she was also given enoxaparin and a higher dose of warfarin. Her other medications were continued.

A transthoracic echocardiogram showed no vegetations. However, a transesophageal echocardiogram revealed mobile soft densities that appeared to be vegetations around the sewing ring on the atrial side of the bileaflet valve; this finding suggested infective endocarditis (B). A soft tissue density on the ring suggested an abscess.

On day 3 of hospitalization, the patient was afebrile, her INR had returned to a therapeutic level, enoxaparin was discontinued, and her platelet count was 388,000/ µL. On day 6, vancomycin and gentamicin were added to the ceftriaxone regimen and azithromycin was discontinued.

On days 9, 10, and 11, the patient's INR was in the subtherapeutic range (1.55 to 1.58) despite daily doses of warfarin. Enoxaparin was restarted on day 12. Later that day, the platelet count dropped to 292,000/µL. The following day, the platelet count was 175,000/µL. Two days later, the platelet count had fallen to 20,000/µL; enoxaparin and warfarin were discontinued. A repeated platelet count was 8000/µL. A peripheral blood smear did not show abnormal platelets or platelet clumping. There were no petechiae, purpura, or other evidence of bleeding. Peripheral pulses were intact, and there was no calf tenderness. Six units of platelets was transfused. The following day, the platelet count was 5000/µL and another 6 units of platelets was transfused.

Hematology and infection disease specialists were consulted. Thrombocytopenia caused by the reintroduction of enoxaparin was the most likely diagnosis. However, because of the possibility that an antibiotic (vancomycin or ceftriaxone) might be the culprit, all antibiotics were stopped. The patient received prednisone, 100 mg/d for 3 days (with tapered dosage over the next 7 days), and warfarin, 1 mg/d for 2 days, after which she received her usual dosage (alternating doses of 2.5 and 5.0 mg).

Over the next several days, the platelet count gradually increased to 86,000/µL, at which point vancomycin was restarted; when it reached 183,000/µL, ceftriaxone was restarted. The platelet counts for the following 3 days were 312,000/µL, 254,000/µL, and 303,000/µL. Sameer Mahesh, MD, Leo Polosajian, MD, Patricia Perry, MD, and Shefali Khattar, MD, of New York report that since then, their patient's platelet counts have been higher than 300,000/µL.

A venous Doppler study of the lower extremities ruled out deep venous thrombosis. Results of a heparin­platelet factor 4 (PF4) antibody test were positive. A repeated transesophageal echocardiogram revealed smaller vegetations on the prosthetic mitral valve ring, with no significant change in the size of the abscess. A surgical consultation was obtained.

A drop in platelet count to less than 150,000/µL, or a decrease of 50% of baseline in patients with preexisting thrombocytopenia, occurs in 2.7% of patients who are given intravenous unfractionated heparin for acute venous thrombosis.1 Thrombocytopenia occurs less often in patients who receive therapeutic doses of low molecular weight heparin.

The administration of heparin or another sulfated oligosaccharide for 4 or more days can trigger an antibody response. IgG and IgM antibodies are provoked not by heparin alone but by a complex of heparin and PF4 on the platelet surface. A region separate from the heparin-binding domain of PF4 is required to form the epitope recognized by many heparin-induced thrombocytopenia antibodies. This heparin­PF4 antibody complex binds to the platelet surface via the Fc portion of the immunoglobulin molecule and is recognized by the FcgRIIA receptors on the platelet surface. This leads to platelet activation and further release of PF4, creating a positive feedback loop. The activated platelets aggregate and are removed prematurely from the circulation, leading to thrombocytopenia and, frequently, thrombosis.

Several mechanisms are related to drug-induced thrombocytopenia; however, platelet activation is unique to thrombocytopenia induced by heparin. This may explain why heparin-induced thrombocytopenia is associated with thrombosis rather than with bleeding.2

This patient's thrombocytopenia was caused by the reintroduction of enoxaparin. Although clumped platelets were not evident on the peripheral blood smear, results of heparin­PF4 antibody testing were positive, which supports the diagnosis.

Lubenow and associates3 concluded that early onset of thrombocytopenia (less than 5 days after reexposure to unfractionated heparin) is associated with recent therapy (within the previous 3 months). Moreover, heparin is unlikely to be the cause of thrombocytopenia that occurs within the first 5 days of treatmentif the patient was not exposed to the drug within the past 3 months.

The incidence of thrombocytopenia after use of low molecular weight heparin has not been documented in large studies. Warkentin and colleagues1 found heparin-induced IgG antibodies in patients who received low molecular weight heparin; however, the antibody levels in these patients were lower than the levels in those who received unfractionated heparin. One case of thrombocytopenia after low molecular weight heparin administration was reported in a patient who had pulmonary embolism secondary to a venous thrombosis in the right femoral vein.4

References:

REFERENCES:


1.

Warkentin TE, Levine MN, Hirsh J, et al. Heparin-induced thrombocytopenia in patients treated with low-molecular-weight heparin or unfractionated heparin.

N Engl J Med.

1995;332:1330-1335.

2.

Hoffman R, Bantz EJ Jr, Shattil SJ, et al, eds.

Hematology: Basic Principles and Practice.

3rd ed. New York: Churchill Livingstone; 2000:2143-2146.

3.

Lubenow N, Kempf R, Eichner A, et al. Heparin-induced thrombocytopenia: temporal pattern of thrombocytopenia in relation to initial use or reexposure to heparin.

Chest.

2002;122:37-42.

4.

Barratt SM, Ruff SJ, Edwards RC. Heparin-induced thrombocytopenia presenting after the cessation of low molecular weight heparin prophylaxis with enoxaparin.

Med J Aust.

2000;172:449.